I just went to the doctor today for sinus/bronchitis problems and was prescribed prednisone by him which he was referring to as a steroid and me being into bodybuilding I came onto this site to see what kind of steroid it was and if it would give me good gains like an anabolic steroid would give. And I was terrified at what I learned all I saw was terrible things about this drug, that it had a ton a sides such as weight gain, muscle loss, acne, insomnia, depression and more. I have already taken it today I have 20mg pills and Iím supposed to take 3 pills for the first 3 days, 2 pills for the next 3 days, and 1 pill for the last 3 days totaling 9 days. What Iím wondering is how long it takes for the sides to kick in Iíve only taking it once and am considering not taking it anymore. Or maybe just for like 3 days until I feel better and then getting off it. So really what Iím wondering is how long the sides take to kick in do you think Iíll feel any from my first dose or if I just took it for like 3 days. Or would they be bad after 9 days. I think some of the threads I was reading were people on it for longer periods of time such as a month and some longer. So if anyone has taken a similar dose I would really like your input and experience on it. Also my dr. said I had taken it before but I donít think I was into bodybuilding then so I didnít notice weight gain and muscle loss and I didnít notice any sides not that I remember but donít have anything bad that happened to remember it either. But also I wasnít looking for any sides because I never new a thing about the drug but now Iíll be looking. Advice and input on this ďevilĒ drug would be appreciated.
07-05-2006, 09:10 AM #1
07-05-2006, 09:25 AM #2
- Join Date: Mar 2006
- Location: Jackson, Tennessee, United States
- Age: 35
- Stats: 6'0", 260 lbs
- Posts: 377
- BodyPoints: 715
- Rep Power: 140
07-05-2006, 09:38 AM #3
- Join Date: Sep 2005
- Location: Melbourne, Florida, United States
- Age: 34
- Stats: 6'1", 205 lbs
- Posts: 15
- BodyPoints: 44
- Rep Power: 0
Prednisone is a corticosteroid, meaning it affects your cortisone levels. When you you wake up in the morning your cortisone levels are suppose to raise gradually over the course of the day. When you're sick with sinus/ear/or congestion problems it can affect your cortisone levels. The reason you take the prednisone dosage it says, is to boost your cortisone level up, and bring it back down at a safe level. The side effects that are listed aren't going to be the same for everyone, they are listed because when the drug was tested those were the most commonly occuring. Your body's cortisone level determines alot for your health, its why you get sleepy at night and why you wake up in the morning when your rested. I worked in a pharmacy for several years, and I am in school right now pursuing a doctor's degree in pharmacy. From what I've learned about prednisone it is one of the safest drugs if you take it correctly. If you lose weight on it, it would be because you don't have an appetite. The worst case I've heard of is it keeping you up late at night, but again, because your cortisone level would be elevated past the norm. for that time of night. Anyway, before I ramble on forever, it is safe to take unless you start breaking out in hives which would mean your having an allergic reaction at which point just discontinue and call the doctor. Hope that helps.
07-05-2006, 12:04 PM #4
07-05-2006, 12:36 PM #5
07-05-2006, 12:44 PM #6
"man doctors sure go overboard on their prednisone prescripts."Originally Posted by PumpRock
I will have to agree with the statement "man doctors sure go overboard on their prednisone prescripts." 60mg a day is a large dose, my mom-in was taking a dose like this, except for a much longer period of time for Temporal arteritis, also known as giant cell arteritis, is an inflammatory condition affecting the medium-sized blood vessels that supply the head, eyes, and optic nerves. The disease usually affects those over 60 years of age and causes the vessels in the temple and scalp to become swollen and tender. Women are approximately 4 times more likely to suffer from this disease then men.
The major concern with temporal arteritis is vision loss, although if allowed to progress, it may affect arteries in other areas of the body. This condition is potentially vision threatening, however, if treated promptly, permanent vision loss can be prevented. Vision is threatened when the inflamed arteries obstruct blood flow to the eyes and optic nerves. If untreated, permanent vision loss can occur from oxygen deprivation to the retina and optic nerve.
The point is that she needed to taper off this drug for a very long time to prevent some very nasty side effects. Your script is for a short time and this is a good thing but pay close attention to yourself! I was perscribed the same drug at a much lower doseage and experienced a high level of jetters/nervousness. Next time ask if there might be other alternatives, now that you have more than a passing knowledge of this drug.
07-05-2006, 03:12 PM #7
Thank you for all your responses and input I think Iím going to continue taking this. If I do however start encountering any nasty sides Iíll stop. One question I got is if I get nasty sides and stop taking it how long will they take to go away. I was pretty sick but have started feeling better before I even went to the doctor just went there to make sure everything was ok. Their power has been out for a week so I could not get in until today. So this drug seems to be prescribed for more serious cases and Iím already feeling better so I think Iím going to take it for 3 days probably 2 pills tomorrow 40mg and 1 pill the next day 20mg. I also was prescribed an antibiotic (sulfameth/trimeth DS, Iím allergic to penicillin) as well so I think alone that should be able to help out. What Iím basically saying is I donít want to be taking prednisone if I really donít have to. Also Iím really worried about muscle and strength loss I can take a little fat but I have not lifted in a week due to being sick and now Iím taking a drug to make we weaker not sounding good.
07-05-2006, 03:47 PM #8
PRESCRIBED FOR: Prednisone is used in the management of inflammatory conditions or diseases in which the immune system plays an important role. Since prednisone is used in so many conditions, only the most common or established uses are mentioned here. Prednisone most often is used for treating several types of arthritis, ulcerative colitis, Crohn's disease, systemic lupus, allergic reactions, asthma and severe psoriasis. It also is used for treating leukemias, lymphomas, idiopathic thrombocytopenic purpura and autoimmune hemolytic anemia. Corticosteroids, including prednisone, are commonly used to suppress the immune system and prevent the body from rejecting transplanted organs. Prednisone is used as replacement therapy in patients whose adrenal glands are unable to produce sufficient amounts of cortisol.
DOSING: The initial dose of prednisone varies depending on the condition being treated and the age of the patient. The starting dose may be from 5 to 60 mg per day and often is adjusted based on the response of the condition being treated. Corticosteroids typically do not produce immediate effects and must be used for several days before maximal effects are seen. It may take much longer before conditions respond to treatment. Prolonged therapy with prednisone causes the adrenal glands to atrophy and stop producing cortisol. When prednisone is discontinued after a period of prolonged therapy, the dose of prednisone must be tapered (lowered gradually) to allow the adrenal glands time to recover. (See side effects.) It is recommended that prednisone be taken with food.
Inportant point to remember (long term use of which you are not)
Prolonged use of prednisone and other corticosteroids causes the adrenal glands to atrophy (shrink) and stop producing the body's natural corticosteroid, cortisol. If prednisone is abruptly withdrawn after prolonged use, the adrenal glands are unable to produce enough cortisol to compensate for the withdrawal, and symptoms of corticosteroid insufficiency (adrenal crisis) may occur. These symptoms include nausea, vomiting and shock. Therefore, prednisone should be discontinued gradually so that the adrenal glands have time to recover and resume production of cortisol. Until the glands fully recover, it may be necessary to treat patients who have recently discontinued corticosteroids with a short course of corticosteroids during times of stress (infection, surgery, etc.), times when corticosteroids are particularly important to the body.